Kansas, 2012Drought in Kansas, June 26 to 30, 2012
June 26 to 30, 2012 · NWS ICT · 20 events in 20 counties and zones
An extended period of dry weather brought drought conditions back to portions of Kansas by the end of June. An unusually dry month of May combined with below normal precipitation amounts in June to push portions of Central and South Central Kansas into a severe drought (D2) by the end of the month of June.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An extended period of dry weather brought drought conditions back to portions of Kansas by the end of June. An unusually dry month of May combined with below normal precipitation amounts in June to push portions of Central and South Central Kansas into a severe drought (D2) by the end of the month of June. Most areas saw little or no appreciable rainfall the last two weeks of June, combined with high temperatures that climbed above the century mark.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 25, 10:53 PM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 25, 10:53 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1153 PM CDT MON JUN 25 2012
.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THE STAGNANT UPPER RIDGE WILL REMAIN OVER THE AREA AS EXPECTED AND
BRING LITTLE IN THE WAY OF AVIATION CONCERNS. HIGH DEWPOINTS
ACROSS THE AREA MAY BRING VISIBILITIES DOWN TO 8 OR 9SM AS WHAT
HAPPENED AT CNU LAST NIGHT...BUT ALL IS EXPECTED TO REMAIN VFR. WINDS
FROM THE EAST AND SOUTHEAST WILL VEER TOWARDS THE SOUTH AS A
SURFACE GRADIENT SLOWLY BEGINS TO TIGHTEN ON TUESDAY. WINDS COULD
BE GUSTY FOR THE CENTRAL KANSAS SITES...BUT SHOULD DIE OFF QUICKLY
AFTER SUNSET.
LAUGEMAN
&&
.PREV DISCUSSION... /ISSUED 637 PM CDT MON JUN 25 2012/
AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
AVIATION CONCERNS ARE STILL EXPECTED TO REMAIN NIL THROUGH THIS TAF
PERIOD AND LIKELY BEYOND.
UPPER RIDGING CONTINUES TO DOMINATE THE SOUTHERN AND CENTRAL PLAINS.
A FRONT STRETCHES FROM NEAR KMCI AND INTO NORTH CENTRAL KS. HOWEVER
DUE TO VERY WARM MID LEVELS...NO STORMS ARE EXPECTED ALONG THIS
FEATURE. WINDS WILL SHIFT AROUND TO THE EAST AND SOUTHEAST TONIGHT
WITH SOUTH WINDS ONCE AGAIN EXPECTED BY EARLY TUE AFTERNOON.
CONFIDENCE REMAINS VERY HIGH THAT VFR CONDITIONS WILL CONTINUE
THROUGH THIS TAF PERIOD.
LAWSON
PREV DISCUSSION... /ISSUED 314 PM CDT MON JUN 25 2012/
DISCUSSION...
MAIN CONCERN WILL BE THE HOT TEMPERATURES OVER THE NEXT SEVERAL DAYS.
TODAY-FRIDAY:
LARGE SUBTROPICAL UPPER HIGH WILL PERSIST OVER THE CENTRAL PLAINS
DURING THE PERIOD. FRONTAL BOUNDARY STRETCHING FROM NORTHERN KANSAS
TO CENTRAL MISSOURI THIS AFTERNOON HAS PROBABLY MADE IT ABOUT AS FAR
SOUTH AS ITS GOING TO...BEFORE LIFTING NORTH OF OUR AREA TUESDAY
INTO WEDNESDAY. UPPER TROUGH OFF OF THE PACIFIC NORTHWEST THIS
AFTERNOON...WILL MOVE ACROSS THE NORTHERN TIER STATES MID-LATE WEEK
RESULTING IN SOME FLATTENING OF THE UPPER HIGH BUT THINK THE GFS MAY
BE OVERDOING THAT TO SOME EXTENT. ANOTHER FRONT MAY APPROACH OUR
NORTHERN COUNTIES THURSDAY INTO FRIDAY...BEFORE RUNNING OUT OF PUSH
SIMILAR TO THE CURRENT FRONT. THEREFORE...WILL CONTINUE A NEAR
PERSISTENCE FORECAST OF HOT TEMPERATURES WITH LITTLE-NIL RAIN
CHANCE THROUGH FRIDAY. ADDITIONAL HEAT ADVISORIES ARE POSSIBLE IN
PORTIONS OF OUR AREA ALMOST DAILY...HOWEVER WE SHOULD SEE DEEPER
MIXING OVER THE NEXT FEW DAYS WHICH COULD TAKE A COUPLE DEGREES OFF
THE AFTERNOON DEWPOINTS/HEAT INDICES. SO NOT PLANNING TO EXTEND
HEADLINES ON THIS SHIFT BUT WILL CONTINUE TO MONITOR TRENDS.
SATURDAY-MONDAY:
GFS AND ECMWF IN RELATIVELY GOOD AGREEMENT ON THE UPPER
PATTERN...SUGGESTING A FLATTENED UPPER HIGH EARLY AT THE BEGINNING
OF THE PERIOD...STRENGTHENING SLIGHTLY OVER THE SOUTH CENTRAL
CONUS SUNDAY-MONDAY. THIS SUGGESTS A CONTINUATION OF ABOVE NORMAL
TO WELL ABOVE NORMAL TEMPERATURES AND LIKELY DRY WEATHER. HAVE
ADJUSTED THE FORECAST GUIDANCE UPWARD BY SEVERAL DEGREES IN
CONCERT WITH NEIGHBORING FORECAST OFFICES.
AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
A FRONT EXTENDS FROM NORTHEAST MISSOURI THROUGH NORTHERN KANSAS.
THIS IS EXPECTED TO MOVE SOUTHWEST SLIGHTLY IN A BACKDOOR
FASHION. THE RESULT WILL BE A LIGHT AND VARIABLE WIND WITH VERY
LITTLE CLOUDS ASSOCIATED WITH IT.
COOK
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 104 74 104 76 / 0 0 0 0
HUTCHINSON 105 72 106 75 / 0 0 0 0
NEWTON 103 72 103 75 / 0 0 0 0
ELDORADO 102 72 101 74 / 0 0 0 0
WINFIELD-KWLD 103 73 103 75 / 0 0 0 0
RUSSELL 110 71 110 73 / 0 0 0 0
GREAT BEND 108 71 110 74 / 0 0 0 0
SALINA 105 72 107 76 / 0 0 0 0
MCPHERSON 105 72 106 75 / 0 0 0 0
COFFEYVILLE 101 74 100 72 / 0 0 0 0
CHANUTE 100 72 97 72 / 0 0 0 0
IOLA 100 71 96 72 / 0 0 0 0
PARSONS-KPPF 101 73 98 72 / 0 0 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 25, 6:55 PM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
755 PM CDT MON JUN 25 2012
KSZ032-033-047>053-067>072-082-083-091>096-098>100-262100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
755 PM CDT MON JUN 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HEAT INDICES AT OR ABOVE 105 ARE POSSIBLE OVER MOST AREAS ON
TUESDAY AFTERNOON...POSSIBLY LINGERING INTO WEDNESDAY AND THURSDAY.
VERY HIGH GRASSLAND FIRE DANGER IS EXPECTED DURING THE AFTERNOON
AND EARLY EVENING HOURS BOTH TUESDAY AND WEDNESDAY IN CENTRAL
KANSAS...MAINLY ALONG AND WEST OF HIGHWAY 14.
THERE IS ALSO A REMOTE CHANCE OF THUNDERSTORMS ALONG AND NORTH OF
OF I-70 INTO EAST CENTRAL KANSAS FROM FRIDAY NIGHT INTO SATURDAY.
ANY STORMS THAT DEVELOP COULD BE STRONG WITH GUSTY WINDS AND
SMALL HAIL.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
LAWSON
Drought, Russell
- When
- June 26, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Russell forecast zone
- Reported by
- Newspaper
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Drought conditions began to worsen during the month June, reaching severe drought (D2) across Central Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing above 100 degrees.
Drought, Lincoln
- When
- June 26, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Newspaper
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
Drought conditions began to worsen during the month June, reaching severe drought (D2) across Central Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing above 100 degrees.
Drought, Saline
- When
- June 26, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Saline forecast zone
- Reported by
- Newspaper
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
Drought conditions began to worsen during the month June, reaching severe drought (D2) across Central Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing above 100 degrees.
Drought, Ellsworth
- When
- June 26, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Ellsworth forecast zone
- Reported by
- Newspaper
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
Drought conditions began to worsen during the month June, reaching severe drought (D2) across Central Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing above 100 degrees.
Drought, Barton
- When
- June 26, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Barton forecast zone
- Reported by
- Newspaper
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
Drought conditions began to worsen during the month June, reaching severe drought (D2) across Central Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing above 100 degrees.
Drought, Rice
- When
- June 26, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Rice forecast zone
- Reported by
- Newspaper
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Drought conditions began to worsen during the month June, reaching severe drought (D2) across Central Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing above 100 degrees.
Drought, McPherson
- When
- June 26, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- McPherson forecast zone
- Reported by
- Newspaper
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
Drought conditions began to worsen during the month June, reaching severe drought (D2) across Central Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing above 100 degrees.
Drought, Marion
- When
- June 26, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Marion forecast zone
- Reported by
- Newspaper
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
Drought conditions began to worsen during the month June, reaching severe drought (D2) across Central Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing above 100 degrees.
Drought, Chase
- When
- June 26, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Chase forecast zone
- Reported by
- Newspaper
- Coordinates
- 38.302, -96.594 (the zone’s center; the record gives no point)
Drought conditions began to worsen during the month June, reaching severe drought (D2) across Central Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing above 100 degrees.
Drought, Reno
- When
- June 26, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Reno forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Drought conditions began to worsen during the month June, reaching severe drought (D2) across South Central Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing above 100 degrees.
Drought, Harvey
- When
- June 26, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Harvey forecast zone
- Reported by
- Newspaper
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
Drought conditions began to worsen during the month June, reaching severe drought (D2) across South Central Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing above 100 degrees.
Drought, Kingman
- When
- June 26, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Kingman forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
Drought conditions began to worsen during the month June, reaching severe drought (D2) across South Central Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing above 100 degrees.
Drought, Sedgwick
- When
- June 26, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Sedgwick forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Drought conditions began to worsen during the month June, reaching severe drought (D2) across South Central Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing above 100 degrees. The city of Wichita, Kansas was over two and a half inches (-2.65) of rainfall below normal for the second straight month.
Drought, Butler
- When
- June 26, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Butler forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Drought conditions began to worsen during the month June, reaching severe drought (D2) across South Central Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing above 100 degrees.
Drought, Harper
- When
- June 26, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Harper forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
Drought conditions began to worsen during the month June, reaching severe drought (D2) across South Central Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing above 100 degrees.
Drought, Sumner
- When
- June 26, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Sumner forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
Drought conditions began to worsen during the month June, reaching severe drought (D2) across South Central Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing above 100 degrees.
Drought, Cowley
- When
- June 26, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Cowley forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
Drought conditions began to worsen during the month June, reaching severe drought (D2) across South Central Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing above 100 degrees.
Drought, Greenwood
- When
- June 26, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Greenwood forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.878, -96.233 (the zone’s center; the record gives no point)
Drought conditions began to worsen during the month June, reaching severe drought (D2) across South Central Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing above 100 degrees.
Drought, Allen
- When
- June 26, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Allen forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.886, -95.301 (the zone’s center; the record gives no point)
Drought conditions began to worsen during the month June, reaching severe drought (D2) across Southeast Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing into the upper 90s.
Drought, Woodson
- When
- June 26, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Woodson forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.887, -95.740 (the zone’s center; the record gives no point)
Drought conditions began to worsen during the month June, reaching severe drought (D2) across Southeast Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing into the upper 90s.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, June 26, 20121 death · 4 injured · 2 events
- Dust Storm in Arizona, June 26, 20129 injured · $40,000 · 1 event
- Hail and Damaging Winds in Montana, June 26, 2012$79,000 · 1 in hail · 7 events
- Wildfire in Kansas, June 26 to 27, 2012$90,000 · 1 event
- Coastal Flood in Florida, June 26, 2012$70,000 · 1 event
- Hail and Damaging Winds in Montana, June 26, 2012$46,000 · 1 in hail · 9 events
- Drought in Wisconsin, June 26 to 30, 201220 events
- Damaging Winds in Texas, June 26, 2012$18,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Texas, June 26, 2012$20,000 · 65 kt wind · 4 events
- Excessive Heat in South Dakota, June 26 to 27, 201218 events
- Drought in Tennessee, June 26 to 30, 201215 events
- High Wind in Montana, June 26, 201267 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391066, 391067, 391068, 391069, 391070, 391071, 391072, 391073, 391074, 391075, 391076, 391077, 391078, 391079, 391080, 391081, 391082, 391083, 391085, 391086.